-- Police are investigating the death of a woman in the United Kingdom after she took diet pills that she bought online, British authorities said.
The West Mercia Police Department in western England issued a warning this week after Eloise Parry, 21, died on April 12, shortly after she took pills she had bought online to lose weight, according to police.
"We are undoubtedly concerned over the origin and sale of these pills and are working with partner agencies to establish where they were bought from and how they were advertised," Chief Inspector Jennifer Mattinson said in a statement. "We urge the public to be incredibly careful when purchasing medicine or supplements over the Internet."
Mattinson said the coroner would release a cause of death after examination and pointed out that substances purchased from unregistered websites can be out of date or even fake.
The tablets that Parry is believed to have taken shortly before her death are being tested for a toxic substance called dinitrophenol or DNP, police said. Generally described as a yellow, powdery substance in medical literature, dinitrophenol has been used as a black market weight-loss drug for decades, authorities said.
The substance is illegal for use in a diet drug or supplement in the United States, according to a spokeswoman for the U.S. Food and Drug Administration.
Parry's mother, Fiona Parry, recounted the details leading up to her daughter's death on a post on the police department's website.
Fiona Parry said her daughter became ill after taking the diet pills but didn't initially realize the gravity of her situation. Even after taking herself to a local hospital, her daughter said she did not initially feel gravely ill, Fiona Parry recalled.
"At this point she still seemed to be okay," Fiona Parry said in a statement. "That all changed when the toxicity report came back and it was clear how dire her situation was. The drug was in her system, there was no antidote, two tablets was a lethal dose -- and she had taken eight."
Fiona Parry said as the drugs started to take effect in her daughter's system, her body started to react. "She was literally burning up from within," Fiona Parry said, describing an accelerated metabolism that results in an extremely high body temperature.
The drug, still used in industrial settings, can cause a deadly metabolic reaction if ingested that causes a person's body temperature to become dangerously high, according to Dr. John Benitez, managing director for the Tennessee Poison Control Center and Professor of Clinical Medicine at Vanderbilt University.
"It's going to act relatively quickly. [The pills] produce acid the body can't take care of," Benitez told ABC News, explaining that the drug will poison the mitochondria that help produce energy in a body's cells.
According to U.S. Environmental Protection Agency, it's used to manufacture dyes, wool preservatives and pesticide, among other thing.
In the United Kingdom, the Food Standards Agency warned consumers to avoid any products that contain the substance.
"We advise the public not to take any tablets or powders containing DNP, as it is an industrial chemical and not fit for human consumption," the agency said in a statement. "It can be extremely dangerous to human health."
Benitez said the drug is not common but he sees one to two cases a year, and that he knew of a patient who died last year after taking the drug.
In medical case reports, people who have taken DNP have reported potentially fatal symptoms, including extremely high body temperature, rapid heart rate and fast breathing rate, as their metabolism soars.
Once a person takes the substance, there is little medical staff can do, except administer supportive care, including blood pressure support, said Benitez.
Since the drug is relatively rare, Benitez urged both consumers and doctors to contact their poison control center so they can help identify lesser-known substances.
"Usually for diet pills, you're thinking what you find in pharmacy diet pills -- again they're not really typically thinking of DNP," said Benitez, who said a DNP reaction can be mistaken for meningitis or aspirin overdose. "We can say don't forget about these weird things like DNP, this constellation of symptoms ... could be DNP."